Could use some advice

Discussion in 'General Parenting' started by shellyd67, Dec 29, 2010.

  1. shellyd67

    shellyd67 Active Member

    difficult child has his quarterly medication check on Thursday (BiPolar (BP), height, weight, side effects, etc.)

    He has been taking Concerta for over a year now and just recently he has complained that his stomach is really bothering him "because of my medicine"

    Anyhow, we have tried Strattera and Intuniv. No luck. Concerta has really helped him and I am afraid to start all over again with medications.

    Concerta is not covered under our RX plan and it costs over $300 per month.

    It has put a hurting on us. Adderall is covered but I am so nervous to start something new and am sure it will cause stomach aches too.

    I don't know what to do here, any advice ?
  2. Andy

    Andy Active Member

    These are very valid concerns. I would write down everything so you don't forget and go over each concern with the doctor to see what s/he says.

    Since you really like the Concerta, try to rule out other reasons of stomache aches. Can you get into the medical doctor before the medication check to cover the stomach issue (or is the medical doctor the same one you will have medication check with?). Is it a sign of the anxiety and not the side effect of the medication? My Diva had stomach aches which we could not figure out in various tests - I really think some kids get stomach aches and some get head aches when stressed.

    However, if it really is the medication that is causing the stomachaches, I would advise switching. As our kid's bodies grow and change, the helpfulness of their medications can also change.

    You also do not have to change medications on Thursday if that is the recommendation. You can ask to be given a week or two to check out other reasons for the stomach aches. Then log the times he is complaining and try to determine if there is a anxiety issue around that time.
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    My middle son had horrible stomachaches when he was around your son's age that continued into his sophomore year of HS. He was on ritalin which is a precursor of Concerta. At first we thought it was from the medication but we really didnt want him unmedicated so we looked further. It turned out he had the beginnings of peptic ulcers and was lactose intolerant. Doctors put him through a gamut of tests and he ended up with a few medications for his tummy plus we cut out all dairy for him. He had these pills he called "tummy cloud" pills because he swore they made his stomach feel like it was filled with clouds when he hurt so badly. LOL. When things got really bad we ended up at the ER and he swallowed some nasty junk that just numbed the entire GI tract.

    We ended up figuring out that the ulcers came from a combo of the lactose problems and stress from living in a house with bipolar people. We were slowly able to allow him to have dairy in cooked foods like bread, cakes, cookies, etc but he still has problems with milk or ice cream. He still gets extreme pain or even will bleed in his stool.